South Carolina, 2017

Damaging Winds in South Carolina, July 8, 2017

July 8, 2017 · NWS ILM · 3 events in 2 counties and zones

Showers and thunderstorms moved into the area ahead of a cold front and mid-level impulse. Downdraft CAPE values remained rather high through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Showers and thunderstorms moved into the area ahead of a cold front and mid-level impulse. Downdraft CAPE values remained rather high through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 8, 6:49 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 8, 6:49 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
749 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A weak cold front will stall across the area Sunday, enhancing
the risk for thunderstorms and excessive rainfall. The front
will slowly dissipate Monday and Tuesday as the Bermuda ridge
builds back across the Carolinas. The Bermuda ridge and Piedmont
trough will allow summertime heat and humidity to return,
peaking Wednesday through Friday. A cold front will approach
next Saturday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Just another hot and sticky day across the
eastern Carolinas as July makes up for what June was lacking. Temps
in the low 90s are combining with dewpoints as high as 80 near the
coast, to produce widespread heat index values of 100-105 across the
area. A few locations have hit or even exceeded 105, but the spatial
extent of this is too limited to necessitate a late-issuance Heat
Advisory. This heat and humidity is creating MLCape values of around
2000 J/kg according to latest SPC mesoanalysis. This is serving as
fuel for some isolated showers and tstms which have developed along
the resultant and the piedmont trough, but total coverage will
remain limited thanks to some residual CIN and somewhat drier air
aloft noted on WV imagery and soundings.

More significant convection is likely beginning this evening as a
cold front to the west approaches beneath a mid-level impulse across
AL. These features are producing widespread tstms across GA/AL/TN
today, and will spread eastward tonight. High-res guidance is in
good agreement that a cluster of tstms will approach the Pee Dee
this evening and then race eastward to become offshore around
midnight. This is likely along a pre-frontal trough and the true
front and wind shift do not reach into the CWA until several hours
later before stalling west of the coast. SPC has placed our area in
a MRGL risk, with a SLGT risk just to the north along a belt of
stronger westerlies. While MUCape will remain high, 1000-1500 J/kg
along with LI's around -6 tonight, thanks to steep lapse rates
between 850-700mb, surface based instability will be lacking. Thus,
while many places will see showers and tstms late this evening, the
severe risk appears to be pretty low. However, an isolated wind gust
will be possible as storms move forward at 20-25 mph and DCape
remains around 1000 J/kg.

Convection will decrease in coverage and intensity late overnight
and towards dawn, but will likely quickly re-develop Sunday as the
front stalls in the vicinity. The NAM appears to be too fast with
the front and has been too robust with convection recently, so the
slower and slightly weaker GFS/ARW/HRRR blend is preferred for
Sunday. With the front lying across the area and PWATs climbing back
towards 2 inches, showers and tstms are expected through the day.
WPC has placed the area in a MRGL risk for excessive rainfall, and
SPC has a MRGL risk for severe, likely for the potential for wet
microbursts. As the trough axis remains aligned SW to NE just west
of the area, deep SW flow will funnel moisture and vort energy
overhead Sunday, which will interact with the boundary to produce
these showers and tstms. Despite confidence that convection will
develop Sunday, there is still some uncertainty into total coverage
so have capped POP just below LKLY.

Temps tonight will remain very warm, dropping only into the mid to
upr 70s along the coast. Well inland, there may be some cooler temps
behind the front depending on how far SE it progresses, but
increased cloud cover and maybe some post-frontal stratus will still
keep temps above 70 even in the coolest NW zones. Highs on Sunday
will be tempered both by cooler thicknesses thanks to the
front/trough, as well as cloud cover and showers. Highs Sunday are
forecast to rise only into the upper 80s to around 90, with much
lower heat indices than the past few days.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...The mid level pattern featuring troughing
over the Ohio Valley and ridging out west will remain in place
throuigh the short term period. If anything, the pattern weakens
by Tuesday morning. The trough is not deep enough to push a
cold front though the area and this front will dissipate slowly
through the period. This will provide a focus for intervals of
showers and thunderstorms. Some mid level drying may ease into
the northwest zones late in the period hence the slightly lower
pops in these areas at that time. Thermal profiles do show
slight cooling for daytime highs Monday and depending on cloud
cover some areas may struggle to reach the ninety degree mark.
Overnight lows remain steamy however in the middle 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...A surface cold front will have
dissipated across the area on Tue with the Bermuda ridge
building back across the Carolinas mid and late week as the
Piedmont trough sets up again. A cold front will approach the
area next Saturday. A typical summertime pattern will be in
place for much of the period. This means hit and miss showers
and thunderstorms each afternoon and eve. A lingering mid-level
trough Tue may help to enhance showers and thunderstorms. Then
POPS will be trending higher with the approach of a cold front
Sat and Sat night with several weak perturbations aloft helping
to increase the coverage and longevity of convection.

Highs will be warmest Wed through Fri, lower to mid 90s. Afternoon
and early eve heat index values during this time will approach
Heat Advisory criteria. Lows will be in the muggy 70s through
the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...Anticipate a mixture of VFR/MVFR through into
Sunday afternoon with isolated periods of IFR as scattered
showers and thunderstorms, and intermittent low cigs, move
across the area ahead of an approaching cold front.

With the cold front draped across the western portions of the
Carolinas this evening, latest radar imagery depicts widespread
SHRA/TSRA activity just to the southwest and around to the
northwest, as a few showers are already moving into the forecast
area. Expect increasing SHRA/TSRA chances tonight inland as the
front moves closer, thus have carried VCTS at all terminals.
Anticipate a lull in the activity towards the morning hours,
with activity becoming widespread again as the frontal boundary
stalls near the area. As a result, expect VCSH/VCTS with periods
of MVFR/IFR to return and gusty variable winds on Sunday.
Heavier downpours may reduce visibility temporarily at times.

As for winds, gusty southwest winds may continue into the early
overnight hours, before decreasing, with sustained winds around
10 kts. Into Sunday, winds will become variable and gusty at
times.

Extended Outlook...MVFR/IFR conditions are possible from
thunderstorm activity, especially each afternoon and evening
thru Wednesday. Flight restrictions will become longer in
duration Sunday and Monday when thunderstorms are expected to be
most numerous.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Continued SW winds will plague the waters as
high pressure well offshore and an approaching cold front from the
NW pinch the gradient locally. Wind speeds of 15-20 kts will
continue through tonight, only weakening late tonight and on Sunday
as the cold front stalls just inland. Winds on Sunday will remain
from the SW but be weaker at 10-15 kts. These gusty winds have
driven seas to 3 to 5 ft, with 6 fters occurring periodically at
Frying Pan Shoals. Seas may actually build a bit tonight with more
widespread 4-5 ft expected thanks to at least a subtle wind
increase, and the current SCEC remains unchanged and is in effect
until Sunday morning. Seas will deamplify slowly on Sunday as the
winds calm down, becoming 2-4 ft by the end of the day.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...No real surprises across the coastal waters
through the period. Winds will remain from the south/southwest at 10-
15 knots. There may be an observation or two just eclipsing 15 knots
overnight Sunday into Monday morning when the low level jet is
diurnally enhanced but these should be short lived. Significant seas
will remain 2-4 feet.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...A cold front will be dissipating upstream
of the waters Tue as the Bermuda High rebuilds across the waters.
The Bermuda High and Piedmont trough will act in unison to keep
wind speeds in the range of 10 to 15 kt for much of the period
and around 15 kt late Thu and Thu night. Seas will be mainly 2
to 3 ft, but building to a solid 3 ft later Thu and Thu night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...RJD
AVIATION...SGL
Hazardous weather outlook, Jul 8, 3:18 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
418 PM EDT Sat Jul 8 2017

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-092030-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-Coastal Georgetown-
418 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Scattered thunderstorms could produce strong to possibly severe wind
gusts this evening.

Heat index will remain above 100 degrees through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may produce excessive rainfall and strong to damaging
wind gusts Sunday.

Heat index values will rise to 100 degrees or higher Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-092030-
Coastal Brunswick-Coastal Horry-
418 PM EDT Sat Jul 8 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Scattered thunderstorms could produce strong to possibly severe wind
gusts this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Thunderstorms may produce excessive rainfall and strong to damaging
wind gusts Sunday.

Heat index values will rise to 100 degrees or higher Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-092030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
418 PM EDT Sat Jul 8 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Should Exercise Caution.

Scattered thunderstorms could produce strong to possibly severe wind
gusts this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may produce strong to damaging wind gusts and
torrential rainfall Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jul 8, 2:08 PM EST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
308 PM EDT SAT JUL 8 2017

NCZ087-082015-
Robeson NC-
308 PM EDT SAT JUL 8 2017

...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON COUNTY UNTIL 415 PM
EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pembroke, or 10 miles south of Red Springs, moving southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lumberton, Pembroke, Fairmont, Boardman, Hestertown, Barnesville,
Buie, Robeson Community College, Purvis, Prospect, Elrod,
Proctorville, Mcdonald, Orrum, Raynham and Southeastern Regional
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3459 7883 3457 7886 3455 7886 3445 7893
      3445 7895 3443 7897 3441 7897 3439 7898
      3439 7900 3438 7901 3436 7900 3435 7901
      3435 7903 3434 7904 3465 7936 3478 7921
TIME...MOT...LOC 1908Z 312DEG 15KT 3467 7923

SHK
Special weather statement, Jul 8, 2:30 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
330 PM EDT SAT JUL 8 2017

NCZ087-096-082030-
Robeson NC-Bladen NC-
330 PM EDT SAT JUL 8 2017

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND
NORTHWESTERN BLADEN COUNTIES UNTIL 430 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Robeson Community College, or near Lumberton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lumberton, Elizabethtown, St. Pauls, Smiths, Howellsville, Bladen
Community College, Tolarsville, Duart, Hestertown, Robeson Community
College, Tobermory, Ruskin, Barker Ten Mile, White Oak, Dublin, Tar
Heel, Southeastern Regional Medical Center and Bladen County
Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3461 7913 3480 7913 3483 7858 3456 7859
TIME...MOT...LOC 1930Z 271DEG 17KT 3471 7904

SHK
Special weather statement, Jul 8, 5:20 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
620 PM EDT SAT JUL 8 2017

NCZ099-082245-
Columbus NC-
620 PM EDT SAT JUL 8 2017

...SPECIAL WEATHER STATEMENT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crusoe Island, or 14 miles southeast of Whiteville, moving northeast
at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Waccamaw and Crusoe Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3422 7825 3421 7837 3419 7837 3416 7840
      3415 7845 3416 7848 3417 7850 3417 7851
      3415 7854 3412 7854 3421 7861 3435 7833
TIME...MOT...LOC 2220Z 241DEG 17KT 3417 7855

SHK
Special weather statement, Jul 8, 7:18 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
818 PM EDT SAT JUL 8 2017

SCZ032-033-039-090115-
Marion SC-Williamsburg SC-Florence SC-
818 PM EDT SAT JUL 8 2017

...SPECIAL WEATHER STATEMENT...

At 813 PM EDT, Doppler radar was tracking strong thunderstorms
moving from southwest to northeast between Hebron and Kingstree up
to near Hannah, and moving east-northeast at 15 mph. These storms
will move across northern Williamsburg county into the southern tip
of Florence county and into southern Marion county.

Winds in excess of 30 mph will be possible with these storms. Also
expect periods of torrential rain.

Locations impacted include...
Lake City, Kingstree, Johnsonville, Hemingway, Hannah, Cades, Poston,
Brittons Neck, Indiantown, Gresham, Hebron, Kingsburg and Stuckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3372 7998 3375 7999 3378 7998 3381 7994
      3396 7934 3380 7926 3377 7931 3378 7934
      3375 7940 3362 8003
TIME...MOT...LOC 0013Z 253DEG 14KT 3382 7956

RGZ

The radar

The Wilmington radar (KLTX), 109 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamsburg

When
July 8, 7:45 PM EST to 7:46 PM EST
Where
Williamsburg County, 0.49 mi NNE of Bartell Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.757, -79.576

Two trees were reportedly down and blocking Old Georgetown Rd. near St Marys Unity Church. The time was estimated based on radar data.

Thunderstorm Wind, Williamsburg

When
July 8, 7:47 PM EST to 7:48 PM EST
Where
Williamsburg County, 1.06 mi SSE of Holly Tree Plantatio
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.765, -79.895

Two trees were reportedly down on Hebron Rd. just south of the intersection with Delos Rd. The time was estimated based on radar data.

Thunderstorm Wind, Florence

When
July 8, 7:54 PM EST to 7:55 PM EST
Where
Florence County, 4.01 mi SE of Lake City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.830, -79.699

A tree was down near the intersection of S Indiantown Rd. and Broadway Rd. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 713987, 713985, 713986.